Patients with metastatic cancer who are treated with an anti-programmed death (PD-1) therapy are at an increased risk for neurological complications, according to a study published in JAMA Neurology (October 2017;74:1216-1222).
Neurological complications have increasingly been observed as a consequence of the use of PD-1 antibodies in the treatment of solid tumors (estimated frequency, 4.2%). Yet, the clinical spectrum and optimal treatment approach to avoid such complications have not been established.
Justin C Kao, MBChB, department of neurology, Mayo Clinic (Rochester, MN), and colleagues investigated the frequency, clinical spectrum, and optimal treatment approach to neurological complications associated with PD-1 therapies. A total of 347 patients with malignant melanoma or solid-organ tumors who were treated with PD-1 monoclonal antibodies (pembrolizumab or nivolumab) and developed neurological symptoms within 12 months of therapy were included. The main outcomes measured were clinical and pathological characteristics, time to development of neurological symptoms, and modified Rankin Scale score.
Researchers reported that subacute onset of neurological complications developed in 10 patients (2.9%) receiving treatment with either pembrolizumab (n = 7) or nivolumab (n = 3) after a median of 5.5 therapy cycles. Symptoms included varied nueropathies (n =4), autoimmune retinopathy (n = 1), myopathy (n = 2), bilateral internuclear ophthalmoplegia (n = 1), cerebellar ataxia (n = 1), and headache (n = 1).
Additionally, the median modified Rankin Scale score (2.5; range, 1-5) suggested that neurological complications associated with PD-1 antibodies lead to mild to moderate disability.
Researchers concluded that while neurological complications are rare among patients with cancer taking PD-1 therapy, such complications will likely be encountered with increasing frequency as PD-1 therapy continues to expand to other cancer types. “Subacute presentation of neurological symptoms in a patient receiving anti-PD-1 therapy should prompt consideration of an association and discontinuation of anti-PD-1 antibody use and possible treatment with corticosteroids or other immune treatment depending on severity,” they wrote.—Zachary Bessette